MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 36700
Medical Device Problem Codes Retraction Problem (1536); Failure to Unfold or Unwrap (1669); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pneumothorax (2012)
Date of Event 05/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the tines were difficult to extend, difficult to retract, and bent.The patient experienced a hemorrhage and a pneumothorax.Leveen coaccess electrode systems were selected for use in a radiofrequency ablation (rfa) procedure to treat a lung tumor.Before use, the device was bench tested on a table, and the coaxial and needle both fitted and deployed without issue.During the procedure, the first coaxial and needle were inserted into the lung, but the needle did not deploy properly.All the tines went in one direction, so they were retracted.The coaxial was twisted, and the tines were deployed again.It still did not deploy circumferentially.The tines were retracted again with difficulty.The physician struggled significantly, so a second needle was selected for use.The first coaxial was left in place, and the same thing happened again.Both times when the probe was removed, the tines were noted to be asymmetrical and skewed.A third needle was selected for use.This time, the first coaxial was removed and replaced with a new one despite the physician acknowledging a risk of a pneumothorax.The third needle was bench tested and then inserted into the lung.The same issues occurred again.The device appeared to be in the correct position, so the tines were deployed.After imaging, it was observed that the needle was not in the correct position, so an attempt was made to close the tines in order to reposition.The tines would not retract at all.A colleague was called for assistance, but the tines could not be retracted.Eventually, with significant force, the tines retracted into the needle sheath.Everything was removed, which was again risking a pneumothorax.The procedure continued using microwave ablation.There was a moderate surrounding hemorrhage and obscuration of the lesion, which made the final procedure difficult, but it was completed successfully.A small pneumothorax was noted post procedure and treated conservatively.The patient was discharged.
 
Additional Manufacturer Narrative
Device eval by manufacturer: upon receipt at our post market quality assurance laboratory, one radio frequency probe was returned for analysis.No visual damages or defects were observed on the electrode.The distal section of the two tines were bent; however, during functional evaluation, the device extended and retracted the tines without resistance.Therefore, the reported complaint related to needle/tines bent was confirmed; however, the issues related to needle/tines difficult to extend and needle/tines difficult to retract were not confirmed.
 
Event or Problem Description

Brand Name
LEVEEN COACCESS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key11956695
Report Number2134265-2021-06814
Device Sequence Number3542965
Product Code GEI
UDI-Device Identifier08714729295617
UDI-Public08714729295617
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K140505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model Number36700
Device Catalogue Number36700
Device Lot Number0026440402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date07/28/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;